Lake Huron, 2018Marine Thunderstorm Wind in Lake Huron, September 21, 2018
September 21, 2018 · NWS DTX · 1 event in 1 county or zone
A thunderstorm near Fort Gratiot produced 41 knot wind gust.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A thunderstorm near Fort Gratiot produced 41 knot wind gust.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Sep 21, 12:29 PM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Sep 21, 12:29 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
129 PM EDT Fri Sep 21 2018
.AVIATION...
Main issue the next 6-9 hours will continue to be gusty winds ahead
of and immediately behind a strong cold front currently moving east
across lower Michigan early this afternoon. Southwest winds will
veer west/northwest post-front mid/late afternoon, with top gusts in
the 30-35 knot range. Narrow line of showers/embedded thunder will
progress eastward across the terminals 18z-20z, with the best chance
of thunder at KYIP, KPTK, KDTW, and KDET. Despite advance of drying
air from the west, increasing inversion due to strong cold air
advection will likely trap lingering boundary layer moisture under a
MVFR stratus/stratocu deck post-front and continuing through much of
the remainder of the TAF period. Ceilings will attempt to lift into
VFR range with daytime mixing Saturday, with the potential for
occasional breaks in coverage resulting in likely rather chaotic
ceilings. Regardless, flow becoming more northerly Saturday off cool
Lake Huron waters will likely keep more, rather than less in the way
of clouds.
For DTW...Main concern continues to be gusty winds, which favor a
moderate confidence in crosswind exceedance issues 20z-02z under
southwest to west/northwest flow. Best potential for a brief
thunderstorm 18z-1930z, then transitioning to post-frontal MVFR
ceilings in moisture trapped under strengthening inversion.
.DTW THRESHOLD PROBABILITIES...
* Moderate for ceilings 5000 ft this afternoon. High this evening
through remainder of TAF period.
* Low for thunderstorms impacting terminal in the 18z-1930z time
frame.
* Moderate for crosswind threshold 250-290 degrees 25-35 knots to
be exceeded 20z-02z.
&&
.PREV DISCUSSION...
Issued at 1027 AM EDT Fri Sep 21 2018
UPDATE...
A prefrontal low-mid level moist axis/convergence has been
responsible for the region of showers this morning across much of the
northwestern portion of the forecast area. These showers have been
weakening over the last couple hours. This trend will continue
through the rest of the morning. Diurnal heating and the resultant
destabilization will however support convective redevelopment this
afternoon (mainly east of a Sandusky to Hillsdale line) as this moist
plume/convergence axis continues on an eastward path. The main point
of uncertainty at this stage is whether convective initiation fires
over the eastern counties or east of SE Mi (in Ontario). The eastward
movement of an outflow boundary from the morning showers (noted on
radar and satellite) will be east of the forecast area by afternoon
and may very well prove to be the focus for convective initiation
this afternoon. Can not however ignore the clear skies over the
eastern third of the forecast area late this morning. This will
afford an opportunity for weak destabilization by early afternoon.
This window of destabilization will be brief (1PM to 4 PM) before the
moist axis and instability heads east of the region. Even with weak
instability (0-1KM ML CAPE just under 1k j/kg) a strongly sheared
environment (50-60 knots deep layer shear) and some degree of sub
cloud layer dry air will make strong/damaging wind gusts possible
with any convection that is able to develop early this afternoon.
The period of clear skies in the east this morning may push a few
peak gusts over 40 MPH in the warm sector today within the gusty
southwest flow. The longer duration 40+ MPH winds are still expected
across the Saginaw Valley and thumb region in the post frontal
westerly flow. So no adjustments to the wind headlines will be made
this morning.
PREV DISCUSSION...
Issued at 401 AM EDT Fri Sep 21 2018
DISCUSSION...
Dynamic mid level wave now noted on waver vapor lifting across
Minnesota will accelerate east-northeast over the next 24 hours,
reaching eastern Quebec by Saturday morning. This trajectory will
direct the associated deepening surface low into central Ontario,
while sweeping the attendant strong cold front across the lower
peninsula today. Solid kinematic response well underway with this
system, prompting an increase and downstream expansion of stronger
winds within the burgeoning height fall center. Moist/mild pre-
frontal environment now entrenched locally, governed by increasing
deep layer southwest flow. Onset of daytime heating and ensuing
growth to the boundary layer will yield increasingly gusty pre-
frontal conditions this morning. The midday frontal timing will
leave a modest window for diurnal destabilization - MLCAPE in excess
of 1000 J/KG assuming a temperature/dewpoint of 82/69. This will
bring a limited opportunity for a broken line of low topped
convection to emerge along the advancing cold frontal slope,
centered 16z-19z early this afternoon. Greater potential exists
southeast of a Howell to Flint to Bad Axe line. Any development
raises concern for the possibility of strong wind gusts mixing down,
with 50 kt winds residing at 800mb. The ensuing cold air advection
timed favorably to capitalize on peak diurnal turbulent mixing will
then maintain gusty post-frontal westerly winds throughout the
latter half of the day. Outside of any convection, model guidance
uniformly support wind gusts today in the 35 to 40 mph range,
strongest winds with northward extent. Recent HRRR/RAP output and
ensemble probabilistic wind guidance lend moderate confidence for
gusts to reach near wind advisory criteria at times across the Tri-
Cities and Thumb corridor. In collaboration with surrounding
offices, went ahead with an advisory for this corridor.
Winds ease through the evening as the gradient relaxes and diurnal
mixing ceases. A period of stronger cold/dry air advection commences
during time. The degree of low level drying will dictate the extent
of low stratus that persists overnight. A moderate northerly flow
will persist tonight immediately downstream of building high
pressure. This will limit the potential for greater radiational
cooling, despite dewpoints plummeting into the lower and middle 40s.
Lows Saturday morning generally bottoming out in the 45 to 50 degree
range.
Dry and cooler conditions will hold through the upcoming weekend, as
high pressure gradually transits the region. Coldest conditions
noted Saturday, as 850 mb temperatures hover in the single digits.
This will favor highs of lower and middle 60s...or roughly 5-10
degrees below normal. Gradual airmass modification as upper heights
slowly climb will bring daytime highs back closer to normal on
Sunday.
MARINE...
A strengthening low pressure system will exit Lake Superior into
Ontario this morning. This low will pull a cold front through the
Great Lakes today which will result in a window of showers and
possibly thunderstorms. In addition, a tight pressure gradient and
strong wind field very low in the column will combine to produce
gale force winds today into tonight across the Lake Huron basin. The
day will begin with low end southwesterly gales ahead of the front
but as northwest flow ushers in colder air behind the front early
this afternoon, winds will increase to around 40 to 45 knots.
Farther away from the center of the low, Lakes St Clair and Erie
will likely stay below gales today thus the small craft advisories
will continue. The caveat would be any brief higher gust along or
just behind the front. High pressure will build in quickly behind
this system by Saturday, bringing improved marine conditions for the
weekend.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory until 6 PM EDT this evening for MIZ047>049-053>055.
Beach Hazards Statement until 8 PM EDT this evening for MIZ049-055.
Lake Huron...Gale Warning until midnight EDT tonight for LHZ361>363-421-422-
441>443-462>464.
Lake St Clair...Small Craft Advisory until midnight EDT tonight for LCZ460.
Michigan waters of Lake Erie...Small Craft Advisory until midnight EDT tonight for LEZ444.
&&
AVIATION.....IRL
UPDATE.......SC
DISCUSSION...MR
MARINE.......DRK
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.Hazardous weather outlook, Sep 21, 3:14 AM EST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
414 AM EDT Fri Sep 21 2018
MIZ060>063-068>070-075-076-082-083-220815-
Shiawassee-Genesee-Lapeer-St. Clair-Livingston-Oakland-Macomb-
Washtenaw-Wayne-Lenawee-Monroe-
414 AM EDT Fri Sep 21 2018
This hazardous weather outlook is for portions of southeast
Michigan.
.DAY ONE...Today and Tonight
Conditions will turn windy today as a strong cold front moves through
the region. Southwest wind gusts of 35 to 40 mph are expected, with
winds turning westerly this afternoon. There is a slight chance of
thunderstorms during the early afternoon hours. The potential does
exist for these storms, or heavier showers, to produce isolated
occurrences of wind gusts greater than 45 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
MIZ047>049-053>055-220815-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-
414 AM EDT Fri Sep 21 2018
This hazardous weather outlook is for the Saginaw Valley and Thumb
region.
.DAY ONE...Today and Tonight
A wind advisory is in effect for gusts up to 45 mph today. Refer to
the latest forecast for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-220815-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
414 AM EDT Fri Sep 21 2018
This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.
.DAY ONE...Today and Tonight
Gale Warnings in effect for Lake Huron through tonight. Small craft
advisories are in effect for Lake St Clair and the Michigan waters of
Lake Erie through tonight. Please refer to latest marine forecast
products for additional information.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.
You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
MR
In the hours before
Special weather statement, Sep 21, 11:22 AM EST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
1222 PM EDT FRI SEP 21 2018
MIZ060-211700-
Shiawassee-
1222 PM EDT FRI SEP 21 2018
...A LINE OF SHOWERS WILL AFFECT SHIAWASSEE COUNTY...
At 1222 PM EDT, radar indicated showers were located along a line
extending from near Laingsburg to near Dewitt. Movement was northeast
at 50 mph.
Winds in excess of 40 mph are possible with these showers.
These showers will be near...
Owosso around 1230 PM EDT.
Laingsburg around 1245 PM EDT.
Perry, New Lothrop and Lennon around 1250 PM EDT.
Corunna around 100 PM EDT.
Other locations impacted by these showers include Juddville,
Bennington, Shaftsburg and Vernon.
LAT...LON 4313 8394 4313 8393 4278 8393 4278 8436
4302 8437
TIME...MOT...LOC 1622Z 246DEG 41KT 4297 8436 4281 8467
JVCSpecial weather statement, Sep 21, 12:20 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
120 PM EDT FRI SEP 21 2018
MIZ054-061-062-068-069-211845-
Livingston-Genesee-Tuscola-Lapeer-Oakland-
120 PM EDT FRI SEP 21 2018
...A LINE OF SHOWERS WILL AFFECT SOUTHEASTERN TUSCOLA...LAPEER...
OAKLAND...CENTRAL GENESEE AND LIVINGSTON COUNTIES...
At 119 PM EDT, radar indicated showers were located along a line
extending from Columbiaville to Leslie. Movement was east at 45 mph.
Wind gusts up to 50 mph are possible with these showers.
These showers will be near...
Columbiaville and Otter Lake around 125 PM EDT.
North Branch and Clifford around 135 PM EDT.
Gregory around 140 PM EDT.
Brown City around 145 PM EDT.
Pinckney around 150 PM EDT.
Howell around 155 PM EDT.
Brighton around 200 PM EDT.
Hartland around 205 PM EDT.
Other locations impacted by these showers include Franklin, Keego
Harbor, Goodland Township, Waterford, Plainfield, Rankin, Holly State
Recreation Area, Commerce, Silverwood and Auburn Hills.
LAT...LON 4278 8392 4281 8392 4335 8337 4334 8310
4328 8312 4328 8300 4289 8299 4289 8310
4245 8308 4242 8414 4271 8415
TIME...MOT...LOC 1719Z 253DEG 41KT 4317 8339 4247 8441
JVCSpecial weather statement, Sep 21, 1:08 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
208 PM EDT FRI SEP 21 2018
MIZ055-062-063-069-070-211845-
Macomb MI-Lapeer MI-Sanilac MI-Oakland MI-St. Clair MI-
208 PM EDT FRI SEP 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANILAC...
SOUTHEASTERN LAPEER...NORTHEASTERN OAKLAND...NORTHERN MACOMB AND ST.
CLAIR COUNTIES UNTIL 245 PM EDT...
At 207 PM EDT, Doppler radar indicated a line of gusty showers from
Deckerville to Clarkston, moving east at 45 mph.
Winds in excess of 40 mph will be possible with these showers.
These showers will be near...
Imlay City and Almont around 210 PM EDT.
Capac around 220 PM EDT.
Yale and Emmett around 230 PM EDT.
Lakeport around 245 PM EDT.
Other locations impacted by these showers include Anchorville, North
Street, Lynn Township, Amador, Ray Center, Brockway, Washington,
Fort Gratiot, Avoca and Fargo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these showers, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 4290 8247 4276 8247 4267 8251 4270 8338
4354 8269 4355 8260 4343 8254 4322 8252
4298 8242
TIME...MOT...LOC 1807Z 252DEG 38KT 4298 8311
IRLMarine Thunderstorm Wind, Port Sanilac to Port Huron Mi
- When
- September 21, 1:54 PM EST
- Where
- Port Sanilac to Port Huron Mi forecast zone, Fort Gratiot Wlon Station (Ftgm4)
- Measured
- 41 kt (47 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.010, -82.420
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Texas, September 21 to 23, 20181 death · $270,000 · 25 events
- Flash Flooding and Flooding in Texas, September 21, 2018$8.0 million · 11 events
- Tornado in Iowa, September 21, 2018$250,000 · EF1 · 1 event
- Damaging Winds in Ohio, September 21, 2018$208,000 · 61 kt wind · 17 events
- Damaging Winds in New York, September 21, 2018$54,000 · 53 kt wind · 24 events
- Damaging Winds in Michigan, September 21, 2018$58,000 · 54 kt wind · 2 events
- Flash Flooding in New York, September 21, 2018$45,000 · 5 events
- Flash Flooding in Oklahoma, September 21, 201834 events
- Damaging Winds in Pennsylvania, September 21, 201852 kt wind · 13 events
- Damaging Winds in Ohio, September 21, 201850 kt wind · 11 events
- Damaging Winds in Pennsylvania, September 21, 2018$8,000 · 52 kt wind · 7 events
- Marine Thunderstorm Winds in Lake Michigan, September 21, 201854 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 786465.